Alert archive / California / High Wind Watches in 2020

High Wind Watch 3, NWS Las Vegas, NV

May 16, 2020Inyo County, California

NWS Las Vegas, NV issued this high wind watch at May 16, 2020, 2:41 AM PDT for Inyo County, California. It took effect at May 17, 2020, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 16, 2020, 2:41 AM PDT (09:41 UTC)
In effect from
May 17, 2020, 2:00 PM PDT
Expired
May 16, 2020, 1:56 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3858 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS75 KVEF 160941
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
241 AM PDT Sat May 16 2020

CAZ522-NVZ014-015-017-162300-
/O.NEW.KVEF.WI.Y.0016.200517T1800Z-200519T0300Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
241 AM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Nevada, Esmeralda and Central Nye County, Lincoln 
  County and Western Clark and Southern Nye County. In 
  California, Death Valley National Park.

* WHEN...From 11 AM Sunday to 8 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust and sand may reduce visibilities for brief periods
  of time.

* ADDITIONAL DETAILS...Winds will increase Sunday morning, peak
  Sunday afternoon, then temporarily decrease Sunday evening and
  overnight before increasing and peaking again Monday morning and afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519-520-162300-
/O.NEW.KVEF.HW.A.0003.200517T2100Z-200518T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
241 AM PDT Sat May 16 2020

...HIGH WIND WATCH FOR DOWNSLOPE WINDS IN EFFECT FROM SUNDAY 
AFTERNOON THROUGH SUNDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph 
  possible.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles on Highway 395.
  Blowing dust and sand may reduce visibilities for brief periods
  of time.

* ADDITIONAL DETAILS...One or more periods of downslope winds
  possible Sunday afternoon through Sunday evening before
  precipitation begins spilling over the Sierra Nevada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
373 
WWUS75 KVEF 162056
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
156 PM PDT Sat May 16 2020

AZZ036-NVZ021-171200-
/O.NEW.KVEF.LW.Y.0004.200517T1800Z-200518T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
156 PM PDT Sat May 16 2020 /156 PM MST Sat May 16 2020/

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM PDT /11 AM MST/ TO
8 PM PDT /8 PM MST/ SUNDAY...

* WHAT...South winds 20 to 25 mph expected with gusts up to 35 mph
  possible.

* WHERE...Lake Mead area, which includes Boulder Basin and Virgin
  Basin.

* WHEN...From 11 AM PDT /11 AM MST/ to 8 PM PDT /8 PM MST/ 
  Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

CAZ519-520-171200-
/O.UPG.KVEF.HW.A.0003.200517T2100Z-200518T0600Z/
/O.EXB.KVEF.WI.Y.0016.200517T1800Z-200518T0600Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
156 PM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 11 AM to 11 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing dust and sand may reduce visibilities for brief periods 
  of time. Travel could be difficult, especially for high profile 
  vehicles on Highway 395.

* ADDITIONAL DETAILS...Downslope winds are possible Sunday
  afternoon through Sunday evening, which may result in stronger
  winds and higher impacts, especially for travel on Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ521-171200-
/O.EXB.KVEF.WI.Y.0016.200517T1800Z-200518T0600Z/
White Mountains of Inyo County-
Including Westgard Pass and Bristlecone Pine
156 PM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...White Mountains of Inyo County.

* WHEN...From 11 AM to 11 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust and sand may reduce visibilities for 
  brief periods of time.

* ADDITIONAL DETAILS...Winds will increase Sunday morning, peak
  Sunday afternoon, then diminish Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ522-NVZ014-015-017-171200-
/O.CON.KVEF.WI.Y.0016.200517T1800Z-200519T0300Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, 
Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, 
Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
156 PM PDT Sat May 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT
MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Nevada, Esmeralda and Central Nye County, Lincoln 
  County and Western Clark and Southern Nye County. In 
  California, Death Valley National Park.

* WHEN...From 11 AM Sunday to 8 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust and sand may reduce visibilities for 
  brief periods of time.

* ADDITIONAL DETAILS...Winds will increase Sunday morning, peak 
  Sunday afternoon, then temporarily decrease Sunday evening and 
  overnight before increasing and peaking again Monday morning 
  and afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at May 15, 9:46 PM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 15, 9:46 PM PDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
946 PM PDT Fri May 15 2020

.SYNOPSIS...
Dry weather with above normal temperatures is expected for the
weekend. A strong weather system will approach the area Sunday and
Monday bringing widespread, gusty winds and dangerous fire
weather conditions for portions of the area. By Tuesday, the
system passes over the region which will cause a noticable drop in
temperatures and increase chances for showers and storms across
the Sierra and southern Great Basin.
&&

.UPDATE...A ridge of high pressure will continue to build through
the weekend, resulting in dry and warm conditions areawide before
breezy conditions and a drop in temperatures arrives for the start
of the work week. The forecast looks to be in good shape; no changes
were made this evening.
&&

PREVIOUS DISCUSSION...239 PM PDT Fri May 15 2020/

.DISCUSSION...through Thursday.

Dry, warming trend is expected through tomorrow as a ridge shifts
onshore. A strong Pacific low will center off the coast of the Pac
Northwest on Sunday, which will strengthen the gradient between the
aforementioned ridge and itself. This will allow southwest winds to
pick up across the area with the strongest winds located across
Inyo, Esmeralda, Nye, and Lincoln counties. Gusts in these locations
will run in the 35 to 45 mph range, raising fire weather concerns.
Increased southwesterly flow will help temps remain elevated on
Sunday with highs still running above normal. Potential for
downslope winds Sunday night into Monday was accessed again and
confidence still remains low in the meteorological setup
successfully getting winds down to the Owens Valley floor.

By Monday, this closed low will continue to drift southward off
the northern California coast with another day of elevated winds
expected with slightly higher speeds than Sunday, but similar areas.
General wind products may be needed for these areas in addition to
the fire weather products in place. Chances for showers will begin
over the southern Sierra on Monday as moisture begins to converge on
the terrain. Spill over into the Owens Valley and the southern Great
Basin will occur later on Monday and going into Tuesday. Lower wind
speeds and best chances to see showers and storms will be on Tuesday
across central Nevada and Inyo County as the low moves overhead.
Rainfall totals are still running less than a quarter of an inch,
but locally higher amounts are possible with any convective
activity. Temps will plummet 10-15 degrees from Monday to Tuesday
with highs Tuesday and Wednesday well below normal. The low will
then lift northward over the Great Basin going into Wednesday
leaving a low end chance for any lingering showers or storms to the
far northern reaches of Lincoln County.
&&

.FIRE WEATHER...
Dry conditions with above normal temperatures can be expected
through the weekend. Winds will increase from Saturday to Sunday
across the southern Great Basin and Inyo County. South to
southwest wind speeds in this area will increase from gusting up
to 25 mph on Saturday to gusts between 35 to 45 mph Sunday and
Monday. Elsewhere, gusts will remain 30 mph or less. RH values
will drop below critical levels each afternoon through Sunday.
Moisture will increase across the southern Great Basin bringing RH
values up to 10 to 20 percent on Monday, but with the winds peaking
on Monday, have left the Fire Weather Watch in place. Chances for
showers and storms will spread eastward from the southern Sierra
region on Monday across the southern Great Basin going into Tuesday.
Lighter winds and cooler temps are expected on Tuesday and
Wednesday.
&&

.AVIATION...For McCarran...Light winds favoring typical diurnal
patterns are expected through the TAF period with just occasional
high clouds.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light winds favoring typical diurnal trends
are expected though the TAF period. Strongest winds will be near
KDAG where westerly breezes of 10 to 15 knots are likely to develop
early this evening. Mostly clear skies are anticipated with just
occasional passing high clouds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Varian
DISCUSSION...Guillet
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:41 AM PDTRed Flag WarningVEFInyo, Tulare65 hr
May 16, 2:41 AM PDTWind AdvisoryVEFInyo, San Bernardino3 days

Nearby

High Wind Watches in California, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.